Virginia, 2010

Blizzard and Winter Storm in Virginia, February 25 to 28, 2010

February 25 to 28, 2010 · NWS LWX · 2 events in 1 county or zone

An upper-level low passed through the Mid-Atlantic on the night of the 24th. The upper-level low combined with energy in the southern branch of the jet stream, causing low pressure to rapidly intensify over New England on the 25th into the 26th.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

An upper-level low passed through the Mid-Atlantic on the night of the 24th. The upper-level low combined with energy in the southern branch of the jet stream, causing low pressure to rapidly intensify over New England on the 25th into the 26th. Low pressure remained nearly stationary before finally weakening and moving off to the east on the 28th.

A northwest flow around the low triggered a prolonged period of upslope snow for locations along and west of the Allegheny Front. Gusty winds and locally heavy snow reduced visibility to near zero at times, especially on the night of the 25th into the 26th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Feb 24, 9:51 PM EST, 4 hours 9 minutes earlier.

Area forecast discussion, Feb 24, 9:51 PM EST, 4 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
951 PM EST WED FEB 24 2010

.SYNOPSIS...
DEVELOPING LOW PRESSURE OFF THE SOUTHEAST COAST WILL MOVE UP THE
MID ATLANTIC COAST OVERNIGHT INTO THURSDAY...AND INTO NEW ENGLAND
FRIDAY AND SATURDAY. LOW PRESSURE OVER NEW ENGLAND WILL SLOWLY
DEPART BY MONDAY.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
AFTER SOME DEBATE...DECIDED TO KEEP WINTER WEATHER HEADLINES AS IS
WITH AN ADVISORY FOR AREAS ALONG AND E OF I-95 AND A WRNG FOR THE
WRN SLOPES OF THE ALLEGHENY FRONT AND POTOMAC HIGHLANDS. HAVE SOME
SKEPTICISM ABOUT REACHING ADVISORY CRITERIA...ESPECIALLY FOR
AREAS ALONG AND W OF DC AS WELL AS LOWER SRN MD. SNOWFALL
ACCUMULATIONS WILL BE HAMPERED BY WARM SFC TEMPS IN THE U30S/L40S
THIS EVE...WHICH WILL ALLOW PRECIP TO FALL PRIMARILY AS RAIN THIS
EVE BEFORE GRADUALLY TRANSITIONING TO ALL SNOW AROUND OR EVEN
AFTER MIDNIGHT /ESPECIALLY FROM DC S AND E/ . TEMPS SHOULD
COOL FROM THE COMBINATION OF SOME RADIATIONAL COOLING AND THE
WET- BULB EFFECT BUT WILL TAKE SOME TIME TO DO SO. THERE IS
OBVIOUSLY THE ADDITIONAL QUESTION IN THE ABILITY FOR SNOW TO
ACCUMULATE ON ROADS WITH ROAD TEMPS SO WARM.

PRECIP HAS FORMED MAINLY S AND E OF I-95... ALONG AND IN THE WARM
SECTOR OF THE LLVL BAROCLINIC ZONE AND CONVERGENCE. THE LACK OF
DEVELOPMENT TO THE W OF THIS BOUNDARY WARRANTS ADDITIONAL CONCERN
WITH REACHING ADVISORY CRITERIA. HOWEVER...CANNOT RULE OUT UPSTREAM
PRECIP DEVELOPMENT WITH THE APPROACH OF THE STRENGTHENING CUTOFF
LOW LATE TNGT INTO THE MRNG. SINCE THE BULK OF THE SNOW WILL FALL
DURING THE MRNG RUSH HR PD...WILL LEAVE HEADLINES AS IS FOR THE
WRN TIER OF THE ADVISORY. W OF THIS ADVISORY AND E OF THE
ALLEGHENY FRONT...LESS THAN AN INCH OF SNOW IS EXPECTED WITH SOME
LOCATIONS RECEIVING NO MORE THAN A COATING.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY/...
MADE SOME MINOR ADJUSTMENTS TO THE GRIDS INCLUDING QPF/SNOW FOR
THU MRNG AND AFTN. SEE NEAR TERM DISCUSSION FOR THOUGHTS ON THE
WINTER WEATHER ADVISORY. LIGHT SNOW SHOULD TAPER OFF DURING THE
MRNG AS THE UPPER LOW MOVES THRU THE FCST AREA. HOWEVER...SNOW MAY
LINGER NEAR THE MASON DIXON LINE IN C AND NE MD. UPSLOPE SNOW
SHOULD BECOME MORE WIDESPREAD AND HEAVIER ACROSS THE WRN SLOPES
THRUOUT THE DAY THU.

PREVIOUS DISCUSSION...
AFTER A QUICK INTENSIFICATION OF THE LARGE LOW PRESSURE SYSTEM
EARLY THU...THE SYSTEM WILL MAXIMIZE ITS STRENGTHEN ON THU /DURING
THE AFTN-EVENING HRS - BUT MAINLY OFFSHORE AND INTO PORTIONS OF
NEW ENGLAND/. THEN THE SYSTEM WILL BEGIN TO OCCLUDE AS SFC LOW AND
UPPER LOW BECOME VERTICALLY STACKED ROUGHLY OVER NYC. AFTER THE
UPPER LOW BEGINS TO CROSS THE CNTRL APLCNS AND INTO THE SHENANDOAH
VLY...THE AREA /E OF ALLEGHENY MTNS/ WILL BEGIN TO DRY-OUT FAIRLY
QUICKLY DURING THE MID MORNING HRS. BY EARLY AFTN...W/ THE CUT-OFF
LOW OVERHEAD...MOST OF THE AREA SHOULD BE DRY - OUTSIDE OF THE
MTNS...COASTAL WRN SHORE OF THE BAY AND EXTREME NERN MD.

WINDS WILL ALSO BECOME A CONCERN...ONCE THE UPPER LOW BEGINS TO
PUSH EWD ACROSS THE AREA STARTING EARLY THU. THE COASTAL SFC LOW
WILL BE STRENGTHENING AT THIS TIME...TIGHTENING THE SFC PRES
GRADIENT AND PUSHING A STRONG NW FLOW ACROSS THE REGION. ALTHOUGH
TEMPS MAY RISE INTO THE M-U30S BY LATE AFTN...A STEADY 15-25 MPH
WIND WILL DROP WIND CHILL VALUES INTO THE 20S FOR MUCH OF THE DAY.
WINDS WILL ONLY STRENGTHEN INTO THE OVERNIGHT HRS...POSSIBLY
PROMPTING WIND ADVISORIES FOR MUCH OF THE AREA BEGINNING LATE
AFTN-EARLY EVENING THU /WHICH WILL BE A LULL IN PRECIP FOR MUCH
OF THE AREA OUTSIDE OF THE MTNS AND NERN MD/. THE STRONGEST WINDS
WILL LINGER THRU THE OVERNIGHT HRS AND BEGIN TO SUBSIDE /RELATIVELY
SPEAKING/ INTO EARLY FRI.

FRI WILL BE ANOTHER WINDY DAY...COMPARABLE TO THU /DAYTIME/. AFTER
REACHING EARLY OCCLUSION STAGES LATE THU INTO FRI...THE LOW PRESSURE
SYSTEM WILL PIVOT AROUND UPSTATE NY - SWING BACK AROUND CNTRL PA AND
EVENTUALLY MAKE ITS WAY EWD AND OFF THE NEW ENGLAND COAST BY MON
NIGHT. WELL BEFORE THIS OCCURS...ANOTHER AREA OF PRECIP WILL ROUND
THE WRN SIDE OF THE LOW - BACK DOWN ACROSS NJ/ERN PA AND DOWN INTO
NERN MD AGAIN THU NIGHT INTO EARLY FRI.

CONSIDERING THE LONGEVITY OF THIS SYSTEM ACROSS THE AREA...THIS
PERIOD COULD POSSIBLY HAVE THE HEAVIEST SNOWS AND HIGHEST
ACCUMULATIONS FOR THE BALT METRO AREA AND POINTS NE. A BULK OF THE
PRECIP WILL BE WELL OFF THE ATLC COAST THROUGHOUT THE LENGTH OF
TIME THIS SYSTEM MEANDERS OVER THE AREA...W/ ONLY A SMALL PORTION
OF THE TOTAL QPF DRIFTING INTO THE CWA. BACK INTO THE DC METRO AREA
AND POINTS NW AND SE...LESSER AMOUNTS EXPECTED - ESPECIALLY WITH
WIND DRIVEN SNOW OVERNIGHT AND LOCALIZED BANDS THAT MAY ALSO BE
FAIRLY SHORT-LIVED.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
THE UPPER LOW WILL MEANDER OVER NEW ENGLAND INTO MONDAY...KEEPING
BLUSTERY CONDITIONS OVER THE REGION THRU THE WEEKEND. POSSIBLY
ANOTHER ROUND OF LIGHT AND SCATTERED SNOW SHOWERS MOVING ACROSS THE
CWA W/ ONE OF THE UPPER TROF VORT MAX REGIONS SWINGING AROUND THE
BASE.

QUITE A CHANGE IN THE 12Z GFS W/ THE NEXT SYSTEM...TAKING AN UPPER
SHORTWAVE OVER THE CNTRL PLAINS AND TAKING IT WELL OFF THE
SE/FLORIDA COAST BY MID WEEK. THE ECMWF STILL HOLDING ONTO THE
SYSTEM BRUSHING THE SRNMOST PORTION OF THE AREA /THO JUST FAR
ENOUGH AWAY TO NOT HAVE PRECIP OVER THE AREA - NWD EXTENT OVER THE
VA TIDEWATER. ECM ALSO THEN BRINGS ANOTHER UPPER VORT OVER THE AREA
WHICH WOULD BE COLD/WINDY W/ SOME SCATTERED SNOW SHOWERS. THE GFS
SOLUTION BRINGS IN A WARMER-DRY UPPER RIDGE TO END THE WEEK.

&&

.AVIATION /02Z THURSDAY THROUGH MONDAY/...
EXPECT MVFR CIGS TO DEVELOP LATE THIS EVE AND INTO THE
OVRNGT HRS...THEN A PERIOD OF IFR VSBYS/CIGS POSSIBLE IN -SN LATE
TNGT...ESPECIALLY ACROSS BWI/MTN. HIGHEST CONFIDENCE FOR IFR OR BELOW
CONDITIONS OVRNGT WILL BE AT ERN TERMINALS.

CONDITIONS ARE EXPECTED TO IMPROVE THURSDAY IN TERMS OF FLIGHT
RESTRICTIONS...EXCEPT PERHAPS KBWI/KMTN WHERE SNOW MAY LINGER
LONGER INTO THURSDAY MORNING.

WINDS WILL BE THE MAIN CONCERN...BEGINNING THU MRNG AND LASTING
FOR THE NEXT COUPLE OF DAYS AS LOPRES STRENGTHENS OFF THE COAST. A
STEADY 290-310 DEG - 15-25KT SFC WIND THU...STRENGTHENING DURING
THE EVENING AND OVERNIGHT. SIMILAR CONDITIONS ON FRI AFTN. THE
WEEKEND WILL BE A BIT LESS ACTIVE - STILL BREEZY W/ POSSIBLE LIGHT
SNOW LATE SAT INTO SUN FOR A BRIEF PERIOD. WINDS WILL TURN MORE
NLY EARLY NEXT WEEK...AS HIGH PRESSURE MOVES IN FROM THE WEST.

&&

.MARINE...
NW WINDS LESS THAN 10 KT WILL CONTINUE THRU THE REST OF TNGT.
VSBYS MAY BE REDUCED TO 1 TO 3 NM IN SNOW AT TIMES LATE TNGT AND
THU MRNG.

GALE CONDITIONS THE MAIN CONCERN FOR THE NEXT COUPLE OF DAYS. THU
AND ESPECIALLY THRU THE LATE NIGHT HRS INTO EARLY FRI. GALE GUSTS
WILL BEGIN TO SUBSIDE BY FRI AFTN-EVENING...SCA CONDITIONS AFTER
THAT. INTERMITTENT SCA GUSTS ON SAT-SUN...POSSIBLY MON.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...WINTER WEATHER ADVISORY UNTIL 9 AM EST THURSDAY FOR DCZ001.
MD...WINTER WEATHER ADVISORY UNTIL 9 AM EST THURSDAY FOR MDZ009-010-
     013-014-016>018.
     WINTER WEATHER ADVISORY UNTIL 11 AM EST THURSDAY FOR
     MDZ005>007-011.
     WINTER STORM WATCH FROM THURSDAY EVENING THROUGH FRIDAY
     MORNING FOR MDZ005>007-011.
     WINTER STORM WARNING UNTIL 6 PM EST FRIDAY FOR MDZ501.
VA...WINTER WEATHER ADVISORY UNTIL 9 AM EST THURSDAY FOR VAZ050>057-
     502.
     WINTER STORM WARNING UNTIL 6 PM EST FRIDAY FOR VAZ021.
WV...WINTER STORM WARNING UNTIL 6 PM EST FRIDAY FOR WVZ054-501-503.
MARINE...SMALL CRAFT ADVISORY FROM 6 AM TO NOON EST THURSDAY FOR
     ANZ530>543.
     GALE WARNING FROM NOON THURSDAY TO 6 PM EST FRIDAY FOR
     ANZ530>543.

&&

KLEIN/PELOQUIN/GMS
Hazardous weather outlook, Feb 24, 9:46 PM EST, 4 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
946 PM EST WED FEB 24 2010

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
251400-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
946 PM EST WED FEB 24 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TONIGHT

A WINTER WEATHER ADVISORY IS IN EFFECT OVERNIGHT FOR THE I-95
CORRIDOR OF NORTHERN VIRGINIA AND EASTERN MARYLAND...INCLUDING THE
WASHINGTON-BALTIMORE METRO AREA. SEE WBCWSWLWX FOR FURTHER
DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE WINTER WEATHER ADVISORY CONTINUES INTO MID MORNING THURSDAY
FOR THE DC METROPOLITAN AREA...AND THROUGH LATE MORNING THURSDAY
FOR MUCH OF THE BALTIMORE METROPOLITAN AREA. A WINTER STORM WATCH
THEN IS IN EFFECT FOR NORTHEAST MARYLAND FROM THURSDAY EVENING
THROUGH FRIDAY MORNING.

A SMALL CRAFT ADVISORY IS IN EFFECT THURSDAY MORNING. A GALE
WARNING WILL THEN IN EFFECT FOR THE REMAINDER OF THURSDAY AND
INTO FRIDAY.

WINDS WILL PICK UP OVER THE LAND AS WELL. THE WINDIEST CONDITIONS
WILL BE FELT LATE THURSDAY AFTERNOON THROUGH FRIDAY MORNING. WIND
ADVISORIES MAY BE REQUIRED FOR A PORTION OF THE REGION DURING THIS
PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED OVERNIGHT.

MDZ003>005-009-010-501-502-VAZ021-025>031-036>040-042-050-051-501-
502-WVZ050>055-501>504-251400-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-
CULPEPER-NORTHERN FAUQUIER-SOUTHERN FAUQUIER-HAMPSHIRE-MORGAN-
BERKELEY-JEFFERSON-PENDLETON-HARDY-WESTERN GRANT-EASTERN GRANT-
WESTERN MINERAL-EASTERN MINERAL-
946 PM EST WED FEB 24 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TONIGHT

A WINTER WEATHER ADVISORY IS IN EFFECT FOR PORTIONS OF NORTH
CENTRAL VIRGINIA AND NORTHEASTERN MARYLAND OVERNIGHT.

A WINTER STORM WARNING IS IN EFFECT FOR WESTERN SLOPES OF THE
HIGHLANDS BEGINNING TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE WINTER WEATHER ADVISORY CONTINUES FOR CARROLL COUNTY MARYLAND
UNTIL 11 AM...THEN A WINTER STORM WATCH IS IN EFFECT THURSDAY
EVENING THROUGH FRIDAY MORNING.

THE WINTER STORM WARNING REMAINS IN EFFECT FOR THE WEST FACING
SLOPES OF THE ALLEGHENY HIGHLANDS THROUGH FRIDAY.

WINDS WILL INCREASE AS WELL. THE WINDIEST CONDITIONS WILL BE FELT
LATE THURSDAY AFTERNOON THROUGH FRIDAY MORNING. WIND ADVISORIES
MAY BE REQUIRED FOR A PORTION OF THE REGION DURING THIS PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED OVERNIGHT.

Event by event

1 winter storm, 1 blizzard. Local standard time, as filed.

Winter Storm, Highland

When
February 25, 2:00 AM EST to February 28, 12:00 PM EST
Where
Highland forecast zone
Reported by
Unknown

Snowfall amounts were estimated to be over one foot for locations along and west of the Allegheny Front.

Blizzard, Highland

When
February 25, 6:00 PM EST to February 26, 6:00 PM EST
Where
Highland forecast zone
Reported by
Unknown

Wind gusts were estimated to be over 35 mph along with visibility below one quarter mile due to snow and blowing snow. Blizzard conditions were estimated for locations along and west of the Allegheny Front.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2010Every state in 2010This day in weather historyWarnings in Virginia, February 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 216702, 216707.